Florida, 2025

Damaging Wind in Florida, May 29, 2025

May 29, 2025 · NWS TBW · 1 event in 1 county or zone

Deep layer west-southwest flow setup favoring interior afternoon and evening sea breeze convection produces storms that cause downburst winds that damage a few structures near Avon Park in Highlands County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep layer west-southwest flow setup favoring interior afternoon and evening sea breeze convection produces storms that cause downburst winds that damage a few structures near Avon Park in Highlands County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 29, 1:37 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, May 29, 1:37 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
237 PM EDT Thu May 29 2025

.DISCUSSION...
The pattern aloft this afternoon features weak ridging to the east
of Florida with troughing to our west and shortwave energy over the
southeast slowly spreading over the region. At the surface, the
Atlantic ridge axis is south of the area with a trough to the north.
The rest of today will feature a similar setup to the past few days,
with the best thunderstorm chances over inland areas and the
southwest Florida region. For tonight into Friday, troughing will
deepen across the southeast, with a weak frontal boundary dropping
into northern Florida. This will allow moisture to increase across
the region ahead of the boundary, leading to increased rain chances
starting tonight over the Gulf and coastal regions, then spreading
over the rest of the local area for the rest of Friday and Friday
night. The boundary will slowly sink southward on Saturday, with
rain chances dropping by the afternoon and evening.

While some moisture lingers over the southern part of the forecast
area for Sunday, relatively drier air does make it over areas to the
north, with dew points falling into the 60s rather than the 70s we
have been seeing. Of course, it is the end of May/early June, so
these slightly nicer conditions will not linger and warm and more
humid conditions return for early next week, along with daily rain
chances.

&&

.AVIATION...
(18Z TAFS)
VFR conditions are expected outside of thunderstorm activity. Still
think the best chances are for KLAL the rest of this afternoon,
but some storms could pop up around southwest Florida sites for
the next hour or so. Quiet conditions will start the overnight
period, but rain chances will increase ahead of a frontal boundary
starting over coastal sites Friday morning and then spreading to
the rest of the terminals by the afternoon.

&&

.MARINE...
Winds will remain below headlines through tonight, then turn
westerly and increase to exercise caution levels for parts of the
waters late Friday through Friday night ahead of a frontal
boundary. Rain and storm chances also increase over the Gulf
starting tonight and continue through Saturday before diminishing
north to south as winds also turn northwest. High pressure then
builds back in, with winds decreasing further for Sunday into
early next week.

&&

.FIRE WEATHER...
No fire weather concerns as deep moisture remains over the region
and a frontal boundary brings showers and storms Friday into
Saturday. No significant fog is expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  91  78  88 /  30  50  60  50
FMY  77  92  77  89 /  20  30  50  80
GIF  76  91  75  88 /  40  60  40  60
SRQ  78  90  77  87 /  30  40  70  60
BKV  71  90  71  87 /  30  50  60  40
SPG  80  89  78  86 /  40  50  70  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

In the hours before

Special weather statement, May 29, 3:40 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
440 PM EDT Thu May 29 2025

FLZ043-248-292115-
Inland Hernando FL-Sumter FL-
440 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUMTER AND EAST
CENTRAL HERNANDO COUNTIES THROUGH 515 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bushnell, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Webster, Coleman, Adamsville, Tarrytown, Center Hill, Sumterville,
Bushnell, Lake Panasoffkee, and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2880 8195 2848 8196 2853 8219 2869 8219
      2884 8209
TIME...MOT...LOC 2039Z 215DEG 10KT 2867 8211

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, May 29, 4:10 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
510 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Gst     1 E Bushnell            28.66N 82.11W
05/29/2025  M44 MPH          Sumter             FL   Mesonet

            Mesonet station 2101W FSWN Sumter Health
            Dept.

&&

TBW
Special weather statement, May 29, 4:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
516 PM EDT Thu May 29 2025

FLZ043-292145-
Sumter FL-
516 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SUMTER COUNTY
THROUGH 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Mascotte, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Webster, Tarrytown, and Center Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2838 8196 2841 8205 2842 8206 2852 8206
      2853 8207 2853 8210 2859 8212 2867 8196
      2858 8195
TIME...MOT...LOC 2115Z 245DEG 5KT 2849 8200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 84 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highlands

When
May 29, 5:15 PM EST
Where
Highlands County, 4.12 mi NW of Avon Park
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.640, -81.550

Highlands County EM relayed reports and pictures of 2 barns damaged by straight-line winds associated with a downburst from thunderstorms in the area. Mostly minor damage consisting of metal siding or roofing peeled away from the structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267951.